Jump to content

Substitution/Taper Schedule help needed


[mr...]

Recommended Posts

Hi, I am needing some advice on a taper schedule using Valium to get off of Klonopin.

I have been on Klonopin for 8 years. I originally started off at .5mg for anxiety during college (.5mg for about 4 of the 8 years taken) and then increased to 1mg taken only at night for sleeping. I am having major health issues and I feel that Klonopin is very much part of my problems. Before I did a bit of research I boldly dropped from 1mg to .5mg on my own and felt some pretty miserable side affects. Currently I am sticking with the .5mg drop and refuse to go back up so I am at .5mg only at night.

I would like to make this last transaction as peaceful as I can because I now see how dangerous my method could have potentially been.

I am going to the Doc this Tues (4/10/12) but I want to be more informed before then and possibly have a schedule of sorts to show her some possibilities of substitute/tapering for a more humane way of getting off this stuff.

I have tried to read how to best do this conversion with Valium but my mind is so foggy, my memory is shot and I cannot come up with a simple schedule for the .5mg dosage of Klonopin that I am left taking. The conversion seems complicated to me at this point unless it is spelled out for my exact dosage. (Major brain fog here!!)

If anyone has successfully tapered from .5mgs of Klonopin once a day by substituting it with Valium, I would be greatly interested in a possible schedule to try. I think I should probably continue to use my dosages at night only because I have done that for so long (I could be wrong on that though).

Any example schedules or suggestions are very welcome and much appreciated.

Link to comment
Share on other sites

Hi mr-c3.

 

I'm glad you decided to get off Klonopin.  I also found that the benzo I was on was causing many of the problems that kept me going to the doctor, looking for answers.  What a mess.

 

Your doctor may not be aware of the Valium substitution (Ashton) method so it might help to take some of the Ashton Manual with you to your appointment.  If he/she will agree to the method, the next thing to agree on is what the equivalent dose of Valium is for .5mg Klonopin.  Prof. Asthon determined it to be about 10mg. 

 

For a crossover/substitution schedule, I think you could start by substituting 5mg Valium for .25mg Klonopin, wait a week or two for things to settle down and then make the final substitution so you are just on 10mg Valium.  Then wait a few more weeks before tapering.  You will find more information and some sample schedules in The Ashton Manual here:

 

http://www.benzo.org.uk/manual/

Link to comment
Share on other sites

Hi Beeper, thank you so much for the response, I do appreciate it. Its good to know that I am not crazy thinking my health issues are caused from 8 years of Klonopin use so I am glad you mentioned that you had a similar experience.

 

Even though my dosages may seem less than most and not as serious, I have been on a 3 year search to find out what has happened to me. My diet is probably better than 95% of the population so it not due to lack of trying to be healthy. I am to the point that I am nearly bed ridden because of these mysterious symptoms. Just an example (among many); Anytime I exert myself I begin to sweat profusely, mostly around the head and neck area and then I instantly become dehydrated to the point of nearly fainting. I am so weak now that I can only work for about 15 min and I have to cool off and rest (major chronic fatigue). My neurotransmitters are so depleted that it has shut down my mind to the point that everything in my life seems like a mental chore to think about so I hibernate from everything and everyone. I am now a prisoner of my own home and living off of the help of my 72 year old Mother (That is very hard for me to accept). I have lost so much muscle mass in 3 years that I look like a completely different person but yet no doctor out there has given me an answer of what this could be. Not one logical scenario. I have even got a Lyme disease test done because so much of my symptoms mimic the disease (test was negative). They all want to treat only the symptoms but they look no further for the actual underlying cause. I have not abused my body at any point in my life so this is just so strange to me to go from being extremely healthy for my whole life, to the condition I am in now, in only 3 years.

 

My best guess is the Klonopin at this point because it is the only foreign substance I have left in my body and all of these symptoms began after about 4 years of taking it. I think around the 4th year is when I went up from .25 to .5mg K. (on the advice of my Doctor)

 

I hope more people will chime in and share their stories of how their health was affected by Klonopin. I think this is a real bad drug that should be either taken off the market or the doctors prescribing it should be made to monitor their patients much closer or possibly only allow people to be on it for 4 weeks max (like it was designed for). I think it has a purpose such as getting a person through a short term, catastrophic event but that is about all it is worth in my opinion.

 

Just curious Beeper, are you now off of K and if so, did your health issues begin to fade or go away? Thanks again for your kind words and suggestions.

 

Link to comment
Share on other sites

Hi mr-c3!

 

I did a crossover to valium from Klonopin. I was on .375 mg twice daily(.75 mg a day). I decided to crossover .125mg of Klonopin  (2.5 mg) every 1-2 weeks. it takes about 1-2months to have the valium build up in your system and the klonopin has a shorter half life and the valium a longer one.  I am med sensitive and found Valium sedating.  Some people can crossover their dose more quickly and tolerate it well. Others have done a direct klonopin taper with success. If you only take the Klonopin at night, you can crossover to a nightly  Valium dose. I still dose twice daily as that is what my body is use to. Ashton manual advises cuts every 2 weeks ( not more than 10%). I listen to my body and now cut every 3 weeks (5 -10 % max). I tried to cut more quickly and it caught up with me so now I am cutting  about every 3 weeks. I will be weaning longer than I have been on the med but it is essential that I am functional. I work part time and have a busy family life. I am not as active as I want to be and have lost a bit of weight with the taper so be sure to be especially patient with yourself and listen to your body. We are all so different but on the same journey to get off benzos.

 

I hope that you have a Dr that supports a taper. I went in armed with alot of information and was very firm about my decision to get off the medication.

 

Please continue to ask questions and voice concerns that you have. This is quite a supportive community and it has been invaluable to me. When I am challenged with symptoms, I get them down on paper than read the success stories.

 

take care!

 

Recover

Link to comment
Share on other sites

Hi Recover!

 

Thanks so much for your response, your information is invaluable to me. I just hope that my journey comes to a happy ending soon after I flush this stuff out of my system. I have always been mentally and physically strong so maybe my body will remember what "normal" is (that is my hope anyway).

 

My doctor has been great and she has the best bedside manners I have ever ran across in all my years. She seems genuinely concerned for my well being so I hope all goes smooth (but she is also the one that prescribed it to me). I will be arming myself with the Ashton manual and dosage information just in case she is not familiar with substitution tapering.

 

I do beleive we are all different so I will definitely heed your warning of listening to my body. I know my first leap of faith was not a pleasant one so your advice really hits home with me.

 

Thank you again.

mr-c3

 

Link to comment
Share on other sites

Wishing you the very best and SO glad to hear that you have a supportive Dr. It is absolutely essential!

 

Recover

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...